Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 2, NWS Lubbock, TX

May 19, 2018Crosby County, Dickens County, Texas

NWS Lubbock, TX issued this flash flood warning at May 19, 2018, 6:40 PM CDT for Crosby County, Dickens County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 6:40 PM CDT (23:40 UTC)
Expired
May 19, 2018, 7:47 PM CDT
In force
67 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Crosby County, TX, Dickens County, TX

The radar

The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-656 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
-106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WGUS54 KLUB 192340
FFWLUB
TXC107-125-200145-
/O.NEW.KLUB.FF.W.0002.180519T2340Z-180520T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
640 PM CDT SAT MAY 19 2018

The National Weather Service in Lubbock Texas has issued a

* Flash Flood Warning for...
  Northwestern Dickens County in northwestern Texas...
  Northeastern Crosby County in northwestern Texas...

* Until 845 PM CDT

* At 639 PM, radar indicated thunderstorms producing heavy rain 
  across the warned area. Up to 2 inches of rain have already fallen 
  northeast of Crosbyton, with an additional 1 to 2 inches likely. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Crosbyton and Mcadoo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3383 10082 3362 10106 3362 10133 3383 10115

$$

MCZ
2 follow-up statements
158 
WGUS74 KLUB 200021
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
721 PM CDT SAT MAY 19 2018

TXC107-125-200145-
/O.CON.KLUB.FF.W.0002.000000T0000Z-180520T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickens TX-Crosby TX-
721 PM CDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHWESTERN DICKENS AND EAST CENTRAL CROSBY COUNTIES...

At 718 PM, radar indicated slow moving thunderstorms producing heavy 
rain across the warned area. Up to three inches of rain have already 
fallen from just northeast of Crosbyton to McAdoo. Flash flooding is 
likely already occurring in some areas.

Additional rainfall of 1/2 to 1 inch is possible through 845 PM.

Some locations that will experience flooding include...
Crosbyton and Mcadoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3383 10082 3362 10106 3362 10127 3383 10104

$$

MCZ
940 
WGUS74 KLUB 200047
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
747 PM CDT SAT MAY 19 2018

TXC107-125-200055-
/O.CAN.KLUB.FF.W.0002.000000T0000Z-180520T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickens TX-Crosby TX-
747 PM CDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN DICKENS AND EAST CENTRAL
CROSBY COUNTIES IS CANCELLED...

Although the threat for additional heavy rain has ended, many low 
lying and poor drainage areas are likely to see flooding continue 
through the evening. Please be alert for flooded roads, especially 
at night.

LAT...LON 3383 10082 3362 10106 3362 10127 3383 10104

$$

MCZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:33 PM CDT, 7 minutes earlier.

Area forecast discussion, May 19, 6:33 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
633 PM CDT Sat May 19 2018

.AVIATION...
VFR should collapse to MVFR in low ceilings toward sunrise Sun
well behind a cold front. Until then, TS may graze the LBB
airspace with a higher probability at CDS, before a greater
coverage of TS develop with the FROPA near midnight. This latter
threat of TS still appears greatest at LBB, although PVW is also
at risk for some lightning overnight.

&&

.PREV DISCUSSION... /issued 224 PM CDT Sat May 19 2018/

DISCUSSION...
Lift was in no short supply this afternoon as a well-defined
stationary front was found draped from Childress southwest to
Levelland and Plains as of 1 PM. Aloft, water vapor imagery
revealed an impulse in SW flow approaching from southeast NM and
far West TX. Add to this the RRQ to an upper jet and a very modest
EML (per Lubbock Airport AMDAR profiles) and the stage is primed
for scattered to numerous storm development. Similar to Friday,
an axis of elevated convection early this afternoon is expected to
become more surface based by mid afternoon and make full use of
2000 to 3000 J/kg of MLCAPE. Unlike Friday, today we have a deeper
fetch of moisture advection underway (as noted by an axis of
stratus aligned from Del Rio north to near Big Spring) which will
limit the degree to which moisture mixes out this afternoon.
Although oriented parallel to the boundary, deep layer shear
values around 35 knots will promote storm organization, including
some mesos given favorable backing of low level winds for
maintaining storm relative inflow. Modes overall should favor
linear structures given minimal capping and consolidating
outflows over time. This argues the greatest threat will be
downbursts as the significant hail potential should be restricted
to individual cells early in the event.

Following an inevitable MCS development off the Caprock this
evening, a reinforcing cold front will drop south and aid in
focusing a second round of storms, mainly after midnight. What
looks particularly interesting about this setup is the presence of
a 30-40 knot LLJ feeding rich mixing ratios northward overnight.
This isentropic ascent should focus numerous elevated storms
overnight, with some likelihood for training precip and heavy
rain. Majority of CAMs and global models indicate such a scenario
as PWATs rise to over 1 inch. This precip should wane from N-S
toward daybreak Sunday as the layer of isentropic ascent shifts
south. Widespread stratus trapped along the frontal inversion and
cool NE winds will make for a pleasantly cool day area wide. PoPs
were dried out in most areas by the afternoon as saturated depths
thin out and omega vanishes. Prospects for additional storms
arriving Sun night from sern NM remain decent, but not definite as
this will hinge on the strength of the LLJ/isentropic forcing and
any pre-existing storms that manage to form in the easterly
upslope of NM. Weak upper ridging during this time may also limit
the coverage of precip, which should amplify a bit on Monday ahead
of increasingly cyclonic SW flow for Mon night and Tue. Broad SE
winds in the low levels during this time will keep the dryline
well to our west, which may also curtail PoPs during the day and
make for more of a nocturnal threat of storms and perhaps a
diminished severe threat. By later week, weakening winds aloft in
response to anticyclonic flow and sharper ridging atop the region
should bring a gradual demise to PoPs and spell a return to drier
and somewhat hotter conditions.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, May 19, 4:36 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Lubbock TX
436 PM CDT Sat May 19 2018

TXZ021>044-200815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
436 PM CDT Sat May 19 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There will be a risk for severe thunderstorms this afternoon
east a Tahoka to Plainview to Childress line. Hail to the size of
baseballs and wind gusts to 70 mph along with a tornado or two
are possible. A risk for large hail and severe wind gusts along
with localized flooding will spread over most areas tonight as a
cold front moves into the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong or severe thunderstorms also may develop Monday through
Wednesday as an unsettled pattern holds over our region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 19, 5:22 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
522 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             PADUCAH                 34.01N 100.30W
05/19/2018  E1.00 INCH       COTTLE             TX   STORM CHASER

&&

EVENT NUMBER LUB1800136

CALDRICH

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:42 PM CDTSpecial Weather StatementLUBHall33 min
May 19, 3:39 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley51 min
May 19, 4:14 PM CDTSevere Thunderstorm WarningLUBDickens, Motley16 min
May 19, 4:28 PM CDTSevere Thunderstorm WarningLUBCottle, Motley47 min
May 19, 4:57 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle48 min
May 19, 5:44 PM CDTSevere Thunderstorm WarningLUBCottle16 min
May 19, 5:56 PM CDTSevere Thunderstorm WarningLUBCrosby49 min
May 19, 5:58 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lynn29 min
May 19, 6:43 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Motley47 min
May 19, 6:53 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock52 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.